Delayed-Onset Acute Chorea Following Anesthesia

View at publisher
Authors: Hande Gazeteci Tekin, Özgen Hür, Fatma Kuşgöz, Faruk İncecik
Cited by: 0
References: 19

Abstract

Objective We aimed to present a patient who developed a severe chorea after orthopedic surgery, plausibly related to multiple anesthetic agents. Case An otherwise healthy 11-year-old girl developed choreiform movements and distressing behaviors (screaming, visual hallucinations) 24-36 hours after ankle-fracture surgery. With urgent stabilization needed and haloperidol not yet at an effective dose, continuous midazolam infusion provided prompt control. Other potential causes of chorea were excluded: brain magnetic resonance imaging and cerebrospinal fluid were normal; routine biochemistry and complete blood count were unremarkable; autoimmune encephalitis antibodies, antinuclear antibody, and anti-dsDNA were negative; anti–streptolysin O was not elevated, echocardiography was normal; throat culture and viral serologies were negative. After exclusion of alternative etiologies, the presentation was attributed to propofol and tramadol exposure (movement disorder component) with a paradoxical reaction to midazolam (psychiatric symptoms). Conclusion Such adverse effects can occur after anesthesia and may appear in a delayed fashion, independent of drug half-lives. Benzodiazepine infusion can serve as an effective bridge/primary therapy in antipsychotic-refractory postoperative hyperkinesias of childhood.

Fields of Study & Subjects

Neurological and metabolic disorders Anesthesia and Sedative Agents Anesthesia and Neurotoxicity Research

Publication details

Journal / source
Journal of Child Neurology
Volume
41
Issue
9
Pages
1340–1343
Publication date
16 February 2026
Language
EN